Idaho, 2013

Heavy Snow in Idaho, March 21 to 22, 2013

March 21 to 22, 2013 · NWS OTX · 1 event in 1 county or zone

Snow showers developing over the Central Panhandle Mountains resulted in heavy snowfall accumulations above 4,000 feet elevation. These showers were generated by a weak upper level disturbance moving into the area and by orographic lift due to unstable westerly flow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Snow showers developing over the Central Panhandle Mountains resulted in heavy snowfall accumulations above 4,000 feet elevation. These showers were generated by a weak upper level disturbance moving into the area and by orographic lift due to unstable westerly flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 21, 1:26 PM PST, 7 hours 34 minutes earlier.

Area forecast discussion, Mar 21, 1:26 PM PST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
226 PM PDT Thu Mar 21 2013

.SYNOPSIS...
Cool and unsettled conditions will continue through Friday. Heavy
snow accumulations are expected in the high terrain of North
Idaho...with scattered snow showers across much of Eastern
Washington. A gradual decrease in showers and a slight warm up are
expected through the weekend. No major storm systems are expected
next week with a gradual warm up to near normal temperatures.

&&

.DISCUSSION...
Tonight: From yesterday to today we see a major change from
moderate spring convective rain showers back to winter conditions
for much of the region. Scattered showers are currently present
around the region that is bringing mainly graupel and snow
showers. The most persistent have remained in the lower Idaho
panhandle and stretching into the Washington Palouse. These
showers will continue into the evening and overnight hours due to
unstable upper levels along with an upper level wave. A push of
dry air from the NW will continue to encroach on the northern half
of WA which will help to limit any sort of major precip amounts as
we move into the evening. Although radar returns may still
persist...virga could be the identified feature for Northern
Washington. Concerning the winds we saw this afternoon...gusty
conditions will diminish as we move into the evening hours as the
stronger pressure gradient from today diminishes.

Moving into the evening and tonight...snow showers will continue for
the lower Idaho panhandle associated with the northwesterly flow and
ultimately increase in intensity throughout the evening and
overnight hours. Due to the increased snowfall a winter weather
advisory has been issued for the western parts of Latah and Benewah
along with areas above 2000 feet in Nez Perce county. These areas
will likely see 1 to 3 inches of snowfall overnight likely leading
to a hazardous morning commute. Although not included in the
advisory...the Washington Palouse could also experience light
overnight snowfall leading to a slick Friday morning commute.
Several inches of snow is also expected for the Blue Mountains which
will lead to winter driving conditions. The mentioned areas not
included in the advisory will have to be re-examined be the evening
shift to see if newer model runs show increased amounts for these
areas and an advisory is necessary.
/Fliehman

Friday through Sunday...latest models are in common with carving a
huge upper level trough over the central USA during this period.
satellite extrapolation supports this concept...and thus there is
high confidence of a period of general northwest flow over the
forecast area under the western flank of this trough. what this
bodes for the forecast area through the next 3 days will be below
normal temperatures and a general orographic snow shower regime
slowly decreasing in coverage each day through Sunday.

the main weather threat during this period will be the potential
for heavy mountain/high terrain snow over the Idaho Panhandle.
While there is no moisture feed into the region...the combination
of the cool air mass...potential instability due to strong
vertical lapse rates up to a very cool upper level air mass...and
orographic lift into the Central Panhandle Mountains and the Camas
Prairie should efficiently squeeze out the relatively anemic in-
situ moisture into frequent or nearly constant snow showers with
fairly high snow-water content over these areas. Thus...with
forecasts calling for upwards of 6 to 10 inches over the next 24
hours over this high terrain...Winter Storm warnings will replace
the inherited Camas Prairie Advisory...and be issued fro the
Shoshone County mountains above 4000 feet...although significant
accumulations are also expected in the valleys of the panhandle
mountains as well...including probably the I-90 Corridor tonight
through Friday.

Otherwise...the rest of the forecast area will vary from dry and
at least partly sunny in the deep basin/Cascades lee...to daily
afternoon and early evening isolated to scattered snow and graupel
showers over the eastern basin and northeast mountain zones...the
areal extent of which will decrease each day from Friday through
Sunday as the air mass slowly stabilizes. Overnight lows will be
quite frosty with daytime highs running roughly 5 to 10 degrees
below normal. Evaporative cooling/wet bulb effects will ensure
daytime showers are universally snow or graupel through out the
region with no rain expected even in the lowest valleys. /Fugazzi

Sunday night through Thursday...Narrow yet quite amplified
longwave ridge over the Pacific Northwest blocks storms from
Eastern Washington and its eastern edge keeps a dry Northwest Flow
free of shortwaves in place to influence North Idaho. The result
is a substantial decrease in pops and forecast temperatures on the
cool side of what would be considered normal for this time of
year through most of this time interval. The ridge does show some
deamplification From about Tuesday on into Wednesday the ridge
axis does move east some and gets positioned over North Idaho yet
the ridge still exerts enough influence to shunt disturbances away
to the north or south and away from the forecast area. Thursday is
somewhat uncertain as current GFS model shows significant pattern
change resulting in a shortwave coming up in a warm southwest to
northeast trajectory during the daytime with a substantial
negative tilt and reasonable moisture and instability. This could
result in thunderstorms with a storm motion to the Northeast at 20
MPH. The current ECMWF run does not echo this active GFS solution
and instead just continues the ridge deflation more or less with
no significant shortwave passages of note. With this in mind will
continue the ECMWF trend which results in no significant weather
in the 4-7 day forecast along with slight warming trend that
results in near or slightly above normal forecast temperatures
Wednesday and Thursday. /Pelatti

&&

.AVIATION...
00Z TAFS: The wind that was present at all TAF sites toady will
start to diminish as we enter the evening hours. Isolated snow and
graupel showers will persist through the evening hours for TAF sites
KGEG, KSFF and KCOE before dry air starts to limit the showers
overnight. KPUW will continue to see off and on snow showers
overnight and KLWS will experience snow showers likley overnight.
These snow showers will bring MVFR visibilities at KLWS and KPUW.
Snow at both sites will taper off in the morning hours and skies
will gradually start to clear some during the daytime hours giving
way to VFR conditoions at all sites tomorrow. /Fliehman

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        24  42  24  43  24  46 /  20  30  10  10   0  10
Coeur d'Alene  25  41  24  42  23  46 /  40  40  20  10  10  10
Pullman        25  40  22  42  23  45 /  50  40  20   0   0  10
Lewiston       31  48  28  50  29  52 /  60  40  10  10   0  10
Colville       21  48  24  49  22  51 /  10  30  10  10   0   0
Sandpoint      24  40  26  40  22  43 /  30  50  20  20   0  10
Kellogg        23  35  22  37  21  41 /  60  80  40  30  10  20
Moses Lake     25  52  27  51  25  54 /  10  10   0   0   0   0
Wenatchee      28  51  28  51  30  52 /  10  10   0   0   0   0
Omak           19  50  23  50  24  52 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 8 PM this evening to 11 AM PDT
     Friday for Idaho Palouse.

     Winter Storm Warning from 8 PM this evening to 5 PM PDT Friday
     for Central Panhandle Mountains.

     Winter Weather Advisory from 8 PM this evening to 11 AM PDT
     Friday for Lewiston Area.

     Winter Storm Warning from 11 PM this evening to 5 PM PDT Friday
     for Lewis and Southern Nez Perce Counties.

WA...None.
&&
Hazardous weather outlook, Mar 21, 1:45 PM PST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT THU MAR 21 2013

IDZ001-002-WAZ034>038-041>044-222145-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
245 PM PDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ003-004-026-027-WAZ031>033-222145-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
245 PM PDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SNOW TO INCREASE IN COVERAGE AND INTENSITY TONIGHT AND
CONTINUE INTO MIDDAY FRIDAY. SIGNIFICANT SNOW ACCUMULATIONS WILL
BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90 IN SHOSHONE
COUNTY...ACROSS THE CAMAS PRAIRIE...AND BLUE MOUNTAINS. LIGHT
ACCUMULATIONS WILL BE POSSIBLE ACROSS THE PALOUSE AND LEWISTON
AREA WITH THE MOST SIGNIFICANT ACCUMULATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER DRIVING CONDITIONS WILL BE POSSIBLE DURING THE FRIDAY
MORNING COMMUTE ACROSS THE LOWER IDAHO PANHANDLE. THIS INCLUDES
THE CENTRAL PANHANDLE MOUNTAINS...IDAHO PALOUSE...CAMAS
PRAIRIE...LEWIS AND CLARK VALLEY...AND BLUE MOUNTAINS OF
WASHINGTON. MOTORISTS SHOULD ALLOW EXTRA TIME FOR THE FRIDAY
MORNING COMMUTE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
March 21, 9:00 PM PST to March 22, 2:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
SNOTEL
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436886.